This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
The cause of the interaction is not known. Amiodarone may increase the effects of quinidine.
What might happen:
Your blood levels of quinidine may increase and cause toxic effects, including a life-threatening irregular heartbeat.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know right away that you are taking these medicines together.If you experience an irregular heartbeat or any dizziness or fainting episodes, contact your doctor. Your doctor may need to adjust your dose of quinidine. This effect may be worse if you are also taking moricizine, procainamide, or disopyramide.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Tartini R, Kappenberger L, Steinbrunn W, Meyer UA. Dangerous interaction between amiodarone and quinidine. Lancet 1982 Jun 12;1(8285):1327-9.
2.Saal AK, Werner JA, Greene HL, Sears GK, Graham EL. Effect of amiodarone on serum quinidine and procainamide levels. Am J Cardiol 1984 May 1; 53(9):1264-7.
3.Cordarone X (amiodarone hydrochloride) Australian prescribing information. Sanofi-Synthelabo Australia Pty Limited Augsut 15, 2007.
4.Cordarone (amiodarone hydrochloride) US prescribing information. Wyeth Pharmaceuticals November, 2011.
5.Tartini R, Kappenberger L, Steinbrunn W. Harmful interactions of amiodarone and class I anti-arrhythmia agents. Schweiz Med Wochenschr 1982 Nov 6;112(45):1585-7.
6.Kerin NZ, Ansari-Leesar M, Faitel K, Narala C, Frumin H, Cohen A. The effectiveness and safety of the simultaneous administration of quinidine and amiodarone in the conversion of chronic atrial fibrillation. Am Heart J 1993 Apr;125(4):1017-21.
7.Tran HT, Chow MS, Kluger J. Amiodarone induced torsades de pointes with excessive QT dispersion following quinidine induced polymorphic ventricular tachycardia. Pacing Clin Electrophysiol 1997 Sep;20(9 Pt 1):2275-8.
8.Genth S, Darius H, Zotz R, Treese N, Himmrich E, Meyer J. Torsade de pointes during quinidine and amiodarone therapy. Med Klin (Munich) 1996 Mar 15;91(3):171-3.
9.Reingardene DI. Ventricular fibrillation caused by the combined administration of amiodarone and quinidine. Kardiologiia 1989 Jul; 29(7):121-4.